← Latest papers
📄 medicine

Transient Anisocoria and Sudden Decrease in Consciousness Following Thoracic Epidural Analgesia: A Case Report

This case report describes a rare instance of transient anisocoria and sudden loss of consciousness in a healthy woman following thoracic epidural analgesia, which resolved spontaneously within an hour and highlights the importance of early recognition and airway management in managing potential extensive cephalad neuraxial spread.

Original authors: PAULO SALOMÃO BENDAZZOLI, ALFREDO BORGES DE OLIVEIRA JUNIOR, Norma Sueli Pinheiro Modolo, STEFANIA LACERDA GARCIA, Marcelo Yanagiura Gomes, Enrico bendazzoli Brondi

Published 2026-10-05
📖 4 min read☕ Coffee break read

Original authors: PAULO SALOMÃO BENDAZZOLI, ALFREDO BORGES DE OLIVEIRA JUNIOR, Norma Sueli Pinheiro Modolo, STEFANIA LACERDA GARCIA, Marcelo Yanagiura Gomes, Enrico bendazzoli Brondi

Original paper licensed under CC BY 4.0 (https://creativecommons.org/licenses/by/4.0/). ✨ This is an AI-generated explanation of the paper below. It is not written or endorsed by the authors. For technical accuracy, refer to the original paper. Read full disclaimer

In the operating room, anesthesiologists act as guardians of the body's vital functions, carefully balancing drugs to keep a patient asleep and pain-free while ensuring the heart and lungs continue to work. One of their most critical tools is the epidural, a technique where a tiny tube is threaded into the space surrounding the spinal cord to deliver pain medication directly to the nerves. This method is highly effective for surgeries involving the chest or abdomen, but it requires precise placement. If the medication spreads too high up the spine, it can reach nerves that control the face, the eyes, and even the level of consciousness. While rare, this upward spread can cause the pupils of the eyes to change size or the patient to become suddenly confused, creating a moment of intense uncertainty for the medical team who must quickly decide if the patient is having a temporary reaction to the drug or a life-threatening neurological emergency.

A recent case report details such a startling moment involving a thirty-three-year-old woman undergoing elective surgery to replace breast implants and remove excess fat. The patient was healthy, with no history of medical problems, and the plan was to combine general anesthesia with a thoracic epidural to manage her pain after the operation. After the medical team successfully placed the epidural tube in her lower back, they began administering a mixture of pain-relieving drugs. Just four milliliters into the injection, while the patient was still awake and sitting up, her condition changed abruptly. She lost consciousness, and her eyes showed a striking asymmetry: the pupil on her left side became large and dilated, while the pupil on her right side became small and constricted. This condition, known as anisocoria, is often a warning sign of serious brain injury, yet the patient's heart rate and blood pressure remained perfectly stable, and she showed no signs of seizures or breathing trouble.

Faced with this sudden neurological shift, the medical team acted with immediate caution. They did not wait to see if the patient would recover on her own; instead, they secured her airway by placing a breathing tube to ensure she could breathe safely while they monitored her closely. They induced general anesthesia to keep her comfortable and continued the surgery using intravenous medications. Throughout the procedure, the team watched her pupils and vital signs like hawks. Remarkably, about sixty minutes after the event began, the abnormality in her eyes resolved completely. Her pupils returned to equal size, and she regained full awareness without any lasting damage. The surgery continued for four more hours without further incident, and when she woke up, she was fully oriented, with no weakness, no headache, and no recurrence of the eye symptoms. She was observed in the hospital for thirty-six hours before being discharged in good health.

The authors of this report suggest that the most likely cause was a temporary, unintended spread of the epidural medication too high up the spinal column. This upward movement likely reached the nerves that control the sympathetic system, which manages involuntary functions like pupil size and alertness. The fact that the symptoms appeared quickly after the injection and disappeared just as quickly points to a reversible drug effect rather than a permanent injury or a structural problem in the brain. While the team considered other possibilities, such as the medication accidentally entering a blood vessel or a different layer of the spinal covering, the patient's stable heart and lack of severe complications made those scenarios less likely. The case serves as a powerful reminder that even when a patient looks stable, sudden changes in consciousness or eye function during spinal procedures require immediate, protective action. By prioritizing airway safety and close monitoring, the team turned a potentially dangerous situation into a story of complete recovery, highlighting that some neurological surprises in anesthesia are transient and manageable when met with swift, careful care.

Drowning in papers in your field?

Get daily digests of the most novel papers matching your research keywords — with technical summaries, in your language.

Try Digest →